Archiv der Mathematik

, Volume 112, Issue 2, pp 205–212 | Cite as

Counter-examples to the Dunford–Schwartz pointwise ergodic theorem on \(\varvec{L^1+L^\infty }\)

  • Dávid Kunszenti-KovácsEmail author


Extending a result by Chilin and Litvinov, we show by construction that given any \(\sigma \)-finite infinite measure space \((\Omega ,\mathcal {A}, \mu )\) and a function \(f\in L^1(\Omega )+L^\infty (\Omega )\) with \(\mu (\{|f|>\varepsilon \})=\infty \) for some \(\varepsilon >0\), there exists a Dunford–Schwartz operator T over \((\Omega ,\mathcal {A}, \mu )\) such that \(\frac{1}{N}\sum _{n=1}^N (T^nf)(x)\) fails to converge for almost every \(x\in \Omega \). In addition, for each operator we construct, the set of functions for which pointwise convergence fails almost everywhere is residual in \(L^1(\Omega )+L^\infty (\Omega )\).


Pointwise ergodic theorem Dunford–Schwartz operator Infinite measure 

Mathematics Subject Classification

Primary 47A35 Secondary 37A30 47B38 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.



The author has received funding from the European Research Council under the European Union’s Seventh Framework Programme (FP7/2007-2013) / ERC Grant Agreement No 617747, and from the MTA Rényi Institute Lendület Limits of Structures Research Group.


  1. 1.
    Chilin, V., Çömez, D., Litvinov, S.: Pointwise ergodic theorems in symmetric spaces of measurable functions. arXiv:1612.05802v1 (2016)
  2. 2.
    Chilin, V., Litvinov, S.: The validity space of Dunford–Schwartz pointwise ergodic theorem. J. Math. Anal. Appl. 461(1), 234–247 (2018)MathSciNetCrossRefzbMATHGoogle Scholar
  3. 3.
    Dunford, N., Schwartz, J.T.: Linear Operators. Part I. General theory. With the assistance of William G. Bade and Robert G. Bartle. Reprint of the 1958 original. Wiley Classics Library. A Wiley-Interscience Publication. Wiley, Hoboken (1988)Google Scholar
  4. 4.
    Eisner, T.: Stability of Operators and Operator Semigroups, Operator Theory: Advances and Applications, 209. Birkhäuser, Basel (2010)zbMATHGoogle Scholar
  5. 5.
    Kornfeld, I., Lin, M.: Weak almost periodicity of \(L_1\) contractions and coboundaries of non-singular transformations. Stud. Math. 138(3), 225–240 (2000)zbMATHGoogle Scholar

Copyright information

© Springer Nature Switzerland AG 2018

Authors and Affiliations

  1. 1.MTA Alfréd Rényi Institute of MathematicsBudapestHungary

Personalised recommendations